Stopping Ritilan cold turkey?

iVillage Member
Registered: 07-22-2010
Stopping Ritilan cold turkey?
4
Sun, 07-25-2010 - 10:50pm
I was just curious if you can stop ritilan(short acting 5 mg)
iVillage Member
Registered: 06-10-2007
Mon, 07-26-2010 - 11:24am

HI, and welcome


Yes, it can be stopped.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 07-22-2010
Mon, 07-26-2010 - 11:39am
Here are the concerns we are having. First we had an assesment done by a therapist with the county(we have med-i-cal for insurance) and that is the first step. He read the papers we filled out about the symptoms my son was having and only spent about 5-10 minutes talking with our son. He said it's classic adhd, get with his ped. and start medication and the psych. department will contact you to start therapy. So, that's what we did,and now my gut is just telling me that there is more going on and that ritilan isn't right for him. At first he kinda zoned out on the med. But now after 2 1/2 weeks the only effect it has is the symptoms that concerned us in the first place are like 20 times worse.And he is being way more aggressive thatn before.At first I thought it was just when the med. wore off,but it seems to be all the time.I called today to find out when the psych. dept. would be contacting me, and they said they are backed up for 6-8 weeks and that should've been explained. So,they told me to get meds. and now i feel like I don't know what to do or what he needs.
iVillage Member
Registered: 03-25-2008
Mon, 07-26-2010 - 12:59pm

I would definitely wait until meeting with specialists before trying medication again. If your son was "zoned out," something wasn't right with the dosing or medication choice. That shouldn't be a side effect when the medication is being dispensed by a skilled specialist. Most pediatricians aren't in a good position to be the primary source for ADHD medication.

Definitely see what a psychiatrist or neuropsychologist has to say. There are a ton of different ADHD medications on the market if they feel that's still the right path, so know that you won't necessarily see the same side effects. It can take some trial and error to find the right medication, but it can make a huge difference when you find the right one.

Our son also had aggression as a side effect when he tried Adderall, so we stopped that one immediately. That's one of the pluses of stimulant medications -- don't like it, stop it.

Good luck!
Michelle

iVillage Member
Registered: 06-10-2007
Mon, 07-26-2010 - 1:26pm

5-10 minutes,and some filled out papers is not grounds for a diagnosis. Usually an eval can take hours to weeks, and should only be done by a DR.


A therapist should not be diagnosing ADHD, so I would definitely wait until a specialist can be seen. Also, a Pediatrician should not be prescribing ADHD meds, they really need to be Rx'd by a Psyciatrist, especially at first.


It is very possible it is not ADHD, and something else that will not repsond to meds. There is also a possibility that there is a Comorbid, and underlying issue, that may need to be managed before ADHD meds can be used. The meds can make other problems worse.


I would stop the meds, and wait, unfortunately unless you pay out of pocket( most people end up paying OOP)

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.